Vermont, 2011

Flash Flooding and Flooding in Vermont, April 26 to 29, 2011

April 26 to 29, 2011 · NWS BTV · 10 events in 9 counties and zones

Snowmelt from an above normal snowpack and daytime high temperatures in the 50s and 60s on the 25th and 26th, combined with rainfall of a half to one inch early on the 26th to set the stage for a significant flood event across the region. Late in the day on the 26th into the early morning hours of the 27th thunderstorms repeatedly moved over central and northern Vermont, dumping over two inches…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5.9 million
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

Snowmelt from an above normal snowpack and daytime high temperatures in the 50s and 60s on the 25th and 26th, combined with rainfall of a half to one inch early on the 26th to set the stage for a significant flood event across the region. Late in the day on the 26th into the early morning hours of the 27th thunderstorms repeatedly moved over central and northern Vermont, dumping over two inches of rain into already saturated soils and swollen rivers and streams. Flash flooding during the overnight hours late on the 26th quickly transitioned into river flooding by the morning of April 27.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Apr 26, 7:00 PM EST, 2 hours earlier.

Area forecast discussion, Apr 26, 7:00 PM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
800 PM EDT TUE APR 26 2011

.SYNOPSIS...
AN ACTIVE WEATHER PATTERN WILL CONTINUE ACROSS THE REGION THROUGH
THURSDAY WITH THE DAILY THREAT OF SHOWERS AND THUNDERSTORMS. A FEW
OF THE STORMS MAY BECOME QUITE STRONG DURING THURSDAY AFTERNOON...
ESPECIALLY FROM THE CHAMPLAIN VALLEY WEST. A RETURN TO SOMEWHAT
DRIER AND MORE SEASONABLE WEATHER IS EXPECTED BY LATER IN THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
AS OF 800 PM EDT TUESDAY...CONVECTION CONTINUES ACROSS MUCH OF THE
AREA TONIGHT WITH FIRST WAVE OF STORMS NOW MOVING ACROSS THE
NORTHERN AND CENTRAL SECTIONS OF VERMONT. SECOND LINE OF STORMS
NOW ENTERING THE SAINT LAWRENCE VALLEY AND WILL CONTINUE MOVING
EASTWARD TONIGHT. CONVECTION SHOULD EXIT THE AREA AFTER
06Z...BUT NOT BEFORE THE THREAT OF MORE HEAVY DOWNPOURS AND SMALL
HAIL. HAVE ISSUED AN URBAN AND SMALL STREAM FLOOD ADVISORY AS SOME
AREAS PICKED UP ONE TO TWO INCHES OF RAIN.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
AS OF 351 PM EDT TUESDAY...WARM FRONT THEN FINALLY CLEARS THE INTL
BORDER COUNTIES BY TOMORROW AFTERNOON WITH FORECAST AREA BECOMING
FIRMLY ENTRENCHED IN THE WARM SECTOR. 925 MB MODEL THERMAL PROGS
QUITE MILD...SUPPORTING MOS HIGHS WELL INTO THE 70S IN MOST
AREAS...PERHAPS SLIGHTLY COOLER EAST. STILL A THREAT FOR SHOWERS
AND A FEW STORMS DURING THE LATE/MORNING EARLY AFTERNOON AS
RESIDUAL OVERRUNNING ALONG DEPARTING WARM FRONT SPARKS ACTIVITY
ACROSS OUR CENTRAL/NRN COUNTIES. WITHOUT A SIGNIFICANT FORCING
MECHANISM...COVERAGE OF THIS ACTIVITY SHOULD BE SOMEWHAT LESS THAN
THIS EVENING THOUGH WITH BOUNDARY LAYER INSTABILITY AND SOME
MODEST SHEAR WILL HAVE TO KEEP AN EYE ON ANY STRONGER CELLS.

THEN VARIABLY CLOUDY WITH SCT SHOWERS AND FEW STORMS...ESP WEST
OVERNIGHT WEDNESDAY WITH FORECAST AREA FIRMLY IN THE WARM SECTOR
OF PARENT CYCLONE PUSHING ACROSS THE GREAT LAKES. OVERNIGHT LOWS
VERY MILD HERE WITH MANY AREAS IN THE CHAMPLAIN/SAINT LAWRENCE
VALLEY HOLDING IN THE 60S OVERNIGHT...LIKELY THE WARMEST NIGHT
SINCE LAST SEPTEMBER.

BY THURSDAY...SFC COLD FRONT THEN SWEEPS EAST ACROSS THE AREA
DURING THE LATE MORNING/AFTERNOON HOURS WITH AN INCREASING THREAT
OF SHOWERS/THUNDER. INDEED...A QUICK LOOK AT INSTABILITY/SHEAR
PROGS SUPPORT THE IDEA OF SCT STRONG TO POSSIBLY SEVERE
STORMS...ESP FROM THE ADIRONDACKS EAST WHERE STRONGEST BOUNDARY
LAYER HEATING WILL OCCUR. STILL A BIT FAR OUT TO PIN EXACT
CONVECTIVE MODE DOWN AT THIS TIME...BUT OVERALL UNIFORMLY
DIRECTIONAL NATURE OF MID/UPPER LEVEL FLOW WOULD SUGGEST STRAIGHT
LINE WINDS WILL BE THE PRIMARY CONCERN WITH POSSIBLE SQUALL LINE
DEVELOPMENT.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
AS OF 228 PM EDT TUESDAY...SECONDARY TROUGH/FRNT MVS THRU THE CWA FOR
FRIDAY INTO EARLY SATURDAY MORNING. PRECIP IS SLOW TO LIFT THRU
THE AREA DURING THIS TIME...WITH MAIN FOCUS ON HIR ELEV...TAPERING
OFF FROM W TO E BFR ENDING OVER NE VT. SFC HIGH PRESSURE CRESTS
OVER THE REGION SAT NGT INTO SUNDAY...MVG OFFSHORE DURING THE DAY.
SOUTHERLY FLOW ON THE INCR DURING THE DAY W/ NICE WARMUP EXPECTED.
LATE IN DAY SUNDAY...CLDS INCR FROM APPROACHING CD FRNT. FROPA
OCCURS LATE SUNDAY INTO MONDAY. PRECIP REINFORCED BY SECONDARY
WAVE MVG ALONG FRNT...WHICH KEEPS LGT RAIN OVER AREA FOR MOST OF
MONDAY. RIDGE BUILDS EAST FROM THE GREAT LKS MON NGT INTO TUESDAY
FOR A NICE COOL STRETCH. TEMPS EXPECTED TO BE SEVERAL DEGREES ABV
NORMAL FOR DAYTIME HIGHS WITH RIDGE PASSAGE...BUT WILL BE GOING AT
OR A FEW DEGREES BLW CLIMO FOR OVERNGT LOWS...AS WELL AS TIMEFRAME
WHEN PRECIP OCCURS.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
THROUGH 00Z THURSDAY...TWO AREAS OF SHOWERS AND THUNDERSTORMS WILL
MOVE ACROSS THE AREA THROUGH 07Z. CEILINGS AND VISIBILITIES WILL
LOWER INTO THE MVFR AND IFR CATEGORIES IN THE SHOWERS AND STORMS.
HEAVY DOWNPOURS AND GUSTY WINDS CAN ALSO BE EXPECTED. MVFR
CEILINGS ARE EXPECTED AFTER 07Z THROUGH ABOUT 14Z WITH
VISIBILITIES IN THE VFR AND MVFR CATEGORIES. SCATTERED SHOWERS AND
STORMS WILL RETURN TO NORTHERN NEW YORK AFTER 19Z.

OUTLOOK 00Z THURSDAY THROUGH SATURDAY...
WED NIGHT...OCNL MVFR IN SCT SHOWERS/TSTMS.
THU...MVFR AND PSBLY IFR AT TIMES IN SHWRS/TSTMS.
FRI...MAINLY VFR. PSBL MVFR IN SCT SHOWERS.
SAT...VFR UNDER HIGH PRESSURE.

&&

.HYDROLOGY...
AS OF 351 PM EDT TUESDAY...HAVE OPTED TO DROP THE FLOOD WATCH AS OF
LATE AFTERNOON...AS ONLY NUISANCE MINOR FIELD FLOODING HAS BEEN
OBSERVED AND MAINSTEM RIVERS/STREAMS ARE NOW CRESTING OR RECEDING
FOR THE MOST PART. THAT SAID...WILL HAVE TO KEEP A CLOSE EYE ON
CONVECTIVE ACTIVITY ACROSS THE AREA THIS EVENING AND ANY LOCALIZED
HEAVY RAINFALL THAT MAY DEVELOP. FEELING IS THAT BASIN PCPN
AMOUNTS SHOULD AVERAGE LESS THAN 1 INCH FOR THE MOST PART...WHICH
WOULD LIMIT ANY WIDESPREAD FLOODING CONCERNS...ESPECIALLY BEFORE
MIDNIGHT WITH ANY LOCALIZED ISSUES BEING HANDLED BY INDIVIDUAL
STATEMENTS. HOWEVER...SHOULD HEAVIER RAINFALL DEVELOP THIS
EVENING...FUTURE SHIFTS CAN ALWAYS RE-ASSESS.
REGARDLESS...SITUATION WILL BE MONITORED CLOSELY INTO THE
EVENING/OVERNIGHT HOURS.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...EVENSON/JMG
NEAR TERM...EVENSON/JMG
SHORT TERM...JMG
LONG TERM...JN
AVIATION...EVENSON/JN
HYDROLOGY...JMG
Hazardous weather outlook, Apr 26, 2:23 PM EST, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
323 PM EDT TUE APR 26 2011

NYZ026>031-034-035-087-VTZ001>012-016>019-271930-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
323 PM EDT TUE APR 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS CAN BE ANTICIPATED
WEDNESDAY AND THURSDAY. SOME OF THE STRONGER THUNDERSTORMS DURING
THE AFTERNOON AND EVENING HOURS WILL BE CAPABLE OF PRODUCING
FREQUENT LIGHTNING...LOCALIZED HEAVY DOWNPOURS...AND BRIEF GUSTY
WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Apr 26, 6:07 PM EST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
707 PM EDT TUE APR 26 2011

NYZ026-029-087-270000-
NORTHERN ST. LAWRENCE NY-SOUTHEASTERN ST. LAWRENCE NY-
SOUTHWESTERN ST. LAWRENCE NY-
707 PM EDT TUE APR 26 2011

...STRONG THUNDERSTORMS WILL AFFECT ST. LAWRENCE COUNTY...

AT 654 PM EDT...A LINE OF STRONG THUNDERSTORMS MOVING EAST AT 45
MPH WILL MOVE INTO THE SAINT LAWRENCE VALLEY THROUGH 8 PM.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. FREQUENT LIGHTNING HAS BEEN OBSERVED WITH THESE STORMS. DO
NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR MACOMB AROUND 715 PM...WADDINGTON AROUND
730 PM...LOUISVILLE AROUND 745 PM AND WANAKENA AROUND 800 PM.

LAT...LON 4444 7581 4448 7582 4471 7550 4472 7547
      4478 7541 4482 7531 4486 7528 4495 7501
      4499 7496 4499 7491 4502 7485 4409 7467
      4404 7506 4439 7584 4441 7585

MUCCILLI/EVENSON
Local storm report, Apr 26, 6:09 PM EST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
709 PM EDT TUE APR 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             1 ENE NORTH UNDERHILL   44.59N  72.92W
04/26/2011  M0.25 INCH       CHITTENDEN         VT   NWS EMPLOYEE

            PEA-SIZE HAIL

&&

EVENT NUMBER BTV1100021

MUCCILLI
Special weather statement, Apr 26, 6:25 PM EST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
725 PM EDT TUE APR 26 2011

NYZ034-035-VTZ001>003-005-006-008-009-016>018-270130-
WESTERN ESSEX-EASTERN ESSEX-GRAND ISLE-WESTERN FRANKLIN-ORLEANS-
WESTERN CHITTENDEN-LAMOILLE-WASHINGTON-WESTERN ADDISON-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
INCLUDING THE CITIES OF...LAKE PLACID...PORT HENRY...
TICONDEROGA...ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT...
BURLINGTON...JOHNSON...STOWE...MONTPELIER...MIDDLEBURY...
VERGENNES...ENOSBURG FALLS...RICHFORD...UNDERHILL...BRISTOL...
RIPTON
725 PM EDT TUE APR 26 2011

...STRONG THUNDERSTORMS WILL CONTINUE TO AFFECT NORTHEAST NEW YORK
AND NORTHWEST VERMONT...

AT 715 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR AND GROUND
REPORTS INDICATED STRONG THUNDERSTORMS MOVING NORTHEAST THROUGH
NORTHEASTERN NEW YORK AND NORTHWESTERN VERMONT. THEY WILL CONTINUE TO
AFFECT THESE AREAS THROUGH THE EVENING HOURS. THE STRONGEST STORMS
WERE LOCATED IN ESSEX COUNTY NEW YORK AND CHITTENDEN AND LAMOILLE
COUNTIES IN VERMONT...AND WILL PROGRESS NORTHEASTWARD INTO
ADDISON...WASHINGTON...AND ORLEANS COUNTIES THROUGH 8 PM. SPOTTERS HAVE
REPORTED FREQUENT LIGHTNING...PEA SIZE HAIL...AND PONDING ON
ROADWAYS. THESE STORMS WILL CONTINUE TO PRODUCE VERY HEAVY
DOWNPOURS...SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS UP TO
40 MPH.

MUCCILLI/EVENSON
Special weather statement, Apr 26, 6:58 PM EST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
758 PM EDT TUE APR 26 2011

NYZ026-027-029-030-087-270100-
NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY-
SOUTHWESTERN ST. LAWRENCE NY-
758 PM EDT TUE APR 26 2011

...STRONG THUNDERSTORMS WILL AFFECT FRANKLIN AND ST. LAWRENCE
COUNTIES...

AT 748 PM EDT...A STRONG LINE OF THUNDERSTORMS LOCATED NEAR POTSDAM
AND GOUVERNEUR CONTINUES TO PROGRESS EASTWARD AT 45 MPH ACROSS SAINT
LAWRENCE COUNTY AND INTO FRANKLIN COUNTY THROUGH 9 PM.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
FREQUENT LIGHTNING CAN ALSO BE EXPECTED. DO NOT STAY IN THE OPEN
NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR PARISHVILLE AROUND 800 PM...WEST BANGOR
AROUND 815 PM...RAINBOW LAKE AROUND 830 PM AND CHATEAUGAY AROUND 845
PM.

LAT...LON 4500 7402 4451 7409 4405 7501 4494 7503
      4501 7443

MUCCILLI/EVENSON
Local storm report, Apr 26, 7:22 PM EST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BURLINGTON VT
822 PM EDT TUE APR 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             TUPPER LAKE             44.22N  74.46W
04/26/2011  M0.75 INCH       FRANKLIN           NY   PUBLIC

            DIME SIZE HAIL REPORTED BY THE PUBLIC BETWEEN 415PM AND
            430PM.

0600 PM     HAIL             PLATTSBURGH             44.70N  73.45W
04/26/2011  E0.50 INCH       CLINTON            NY   PUBLIC

            TYRELL AVENUE

0600 PM     HAIL             PLATTSBURGH             44.70N  73.45W
04/26/2011  E0.25 INCH       CLINTON            NY   BROADCAST MEDIA

            PEA-SIZE HAIL

0700 PM     FLOOD            BURLINGTON              44.48N  73.21W
04/26/2011                   CHITTENDEN         VT   PUBLIC

            NORTH COVE ROAD AND ISLAND TRAIL FLOODED IN NORTH END

0708 PM     HAIL             1 ENE NORTH UNDERHILL   44.59N  72.92W
04/26/2011  M0.25 INCH       CHITTENDEN         VT   NWS EMPLOYEE

            PEA-SIZE HAIL

0730 PM     FLOOD            BURLINGTON              44.48N  73.21W
04/26/2011                   CHITTENDEN         VT   PUBLIC

            PORTIONS OF ROUTE 127 AND SPRING STREET FLOODED

0730 PM     FLOOD            RICHMOND                44.41N  72.99W
04/26/2011                   CHITTENDEN         VT   PUBLIC

            WATER OVER ROUTE 117 IN RICHMOND

&&

EVENT NUMBER BTV1100018 BTV1100019 BTV1100020 BTV1100024 BTV1100021
BTV1100022 BTV1100023

EVENSON
Special weather statement, Apr 26, 7:59 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
859 PM EDT TUE APR 26 2011

NYZ028>031-034-035-VTZ001>012-016>019-270300-
EASTERN CLINTON-SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
WESTERN CLINTON-WESTERN ESSEX-EASTERN ESSEX-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
INCLUDING THE CITIES OF...PLATTSBURGH...STAR LAKE...
SARANAC LAKE...TUPPER LAKE...DANNEMORA...LAKE PLACID...
PORT HENRY...TICONDEROGA...ALBURGH...SOUTH HERO...ST. ALBANS...
NEWPORT...ISLAND POND...BURLINGTON...JOHNSON...STOWE...
ST. JOHNSBURY...MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...
RANDOLPH...RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...
ENOSBURG FALLS...RICHFORD...UNDERHILL...BRISTOL...RIPTON...
EAST WALLINGFORD...KILLINGTON
859 PM EDT TUE APR 26 2011

...STRONG THUNDERSTORMS WILL AFFECT MUCH OF NORTHERN NEW YORK AND
VERMONT THROUGH THE REMAINDER OF THE EVENING...

NUMEROUS THUNDERSTORMS...SOME STRONG...WILL MOVE ACROSS NORTHERN
NEW YORK AND VERMONT THROUGH THE REST OF THE EVENING.

WIND GUSTS TO 40 MPH AND VERY HEAVY RAIN WILL FALL FROM THESE
STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS. FREQUENT LIGHTNING CAN ALSO BE
EXPECTED. DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES
WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

THE STRONGEST STORMS WERE IN A LINE IN SAINT LAWRENCE AND FRANKLIN
COUNTIES AT 900 PM. THESE WILL MOVE TO THE NORTHEAST AND INTO CLINTON
AND ESSEX COUNTIES BY 930 PM AND INTO THE NORTHERN CHAMPLAIN
VALLEY BY 1030 PM.

LAT...LON 4500 7402 4451 7409 4405 7501 4494 7503
      4501 7443

MUCCILLI/EVENSON

The radar

The Burlington radar (KCXX), 44 km away, was scanning. The volume nearest the first event began at 02:01 UTC.

Open the radar archive at this moment

Event by event

6 flood, 4 flash flood. Local standard time, as filed.

Flood, Addison

When
April 26, 9:00 PM EST to April 27, 7:00 AM EST
Where
Addison County, 2.05 mi SE of Panton to 4.24 mi NW of North Ferrisburg
Cause
Heavy Rain / Snow Melt
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
44.130, -73.299

Runoff from heavy rain and snowmelt flooded roads across Addison County. Most damage was confined to washouts of dirt roads and some culverts in Vergennes and Starksboro.

Flood, Chittenden

When
April 26, 10:00 PM EST to April 27, 6:30 PM EST
Where
Chittenden County, Jonesville to 2.34 mi ESE of West Bolton
Cause
Heavy Rain / Snow Melt
Property damage
$750,000
Reported by
Emergency Manager
Coordinates
44.380, -72.950

Runoff from heavy rain and snowmelt caused flooding across eastern Chittenden County. Headwater points flooded first late on the 26th into the early morning hours of the 27th, with road washouts in Underhill and Jericho in the steeper terrain. Browns River flooded portions of route 15 and 128 in Essex. The Winooski River flooded Bridge Street and Volunteer Green in Richmond, North Williston Road in Essex, and portions of the Intervale in Burlington and Colchester. The river gage on the Winooski River at Essex Junction went above its flood stage of 15.0 feet at 07:24 EST on April 27 and crested at 16.28 feet at 12:45 EST on the 27th.

Flash Flood, Washington

When
April 26, 10:00 PM EST to April 27, 6:00 AM EST
Where
Washington County, 3.4 mi SSW of North Duxbury to 0.96 mi SSW of Duxbury
Cause
Heavy Rain / Snow Melt
Property damage
$1.0 million
Reported by
Newspaper
Coordinates
44.306, -72.859

Heavy rainfall from thunderstorms on top of snowmelt caused flash flooding in Duxbury Vermont. Several town roads were destroyed, and washouts as much as 60 feet long and 9 feet deep were scoured out by flood waters.

Flash Flood, Orleans

When
April 26, 10:35 PM EST to April 27, 8:00 AM EST
Where
Orleans County, 2.13 mi NW of Westmore to 1.5 mi ENE of Holland
Cause
Heavy Rain / Snow Melt
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
44.788, -72.085

Route 58 near Orleans VT in the town of Barton was closed by mud and tree debris, and was reduced to one lane by flooding between Barton and Irasburg. Leblanc Road in Barton was closed due to flood damage. In Morgan, a portion of VT Route 111 was closed due to power lines and poles downed by flash flood waters, and a portion of the road was washed out. Residents on nearby Toad Pond Road were evacuated because of flooding. Other numerous roads were damaged by flood waters elsewhere in Morgan, and in the towns of Brownington, Charleston, Derby, and Holland. Route 100 near the Westfield/Lowell town line was due to flooding, and Mines Road in Lowell was damaged by flood waters.

Flash Flood, Lamoille

When
April 26, 11:00 PM EST to April 27, 5:00 AM EST
Where
Lamoille County, Stowe to Stowe Fork
Cause
Heavy Rain / Snow Melt
Property damage
$750,000
Reported by
Emergency Manager
Coordinates
44.470, -72.680

Runoff from heavy rain and snowmelt caused flash flooding across central Lamoille County. In Stowe, Morristown, and Johnson numerous roads were washed out.

Flood, Lamoille

When
April 26, 11:59 PM EST to April 29, 6:30 AM EST
Where
Lamoille County, 1.41 mi WNW of Lake Elmore to 1.15 mi WNW of Pleasant Vly
Cause
Heavy Rain / Snow Melt
Property damage
$1.5 million
Reported by
Emergency Manager
Coordinates
44.557, -72.547

Severe flooding occurred along the Lamoille river from Johnson downstream through Cambridge. In Johnson, the Grand Union shopping plaza was inundated by several feet of water, along with other low lying homes and businesses. Much of Jeffersonville was inundated, and in Cambridge homes were surrounded by water. Route 15 was flooded in many locations between Morrisville and Cambridge. The Lamoille River at Johnson VT exceeded flood stage of 13.0 feet at 00:15 EST on April 27, and crested at 16.97 feet at 09:30 EST on April 27, the fourth highest crest on record. The Lamoille at Jeffersonville exceeded its flood stage of 450.0 feet at 23:59 EST on April 26, and crested at 454.21 feet at 12:00 EST on April 27.

Flood, Caledonia

When
April 27, 12:00 AM EST to April 28, 1:39 PM EST
Where
Caledonia County, 1.76 mi WNW of Sheffield to 3.49 mi W of Passumpsic
Cause
Heavy Rain / Snow Melt
Property damage
$750,000
Reported by
Department of Highways
Coordinates
44.610, -72.153

Runoff from heavy rain and snowmelt caused flooding of the upper reaches of the Passumpsic River and its tributaries. In Lyndonville, Routes 5, 122, and 114 were closed by flood waters, and homes and businesses were flooded. Downstream in St. Johnsbury Center Route 5 was flooded, forcing the evacuation of three houses and the closure of several businesses. The river gage on the East Branch of the Passumpsic near East Haven VT exceeded its flood stage of 6.5 feet at 00:09 EST on April 27, and crested at 9.09 feet at 05:00 on April 27.

Flash Flood, Essex

When
April 27, 1:16 AM EST to 3:00 PM EST
Where
Essex County, Norton to 1.99 mi SW of Island Pond
Cause
Heavy Rain / Snow Melt
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
45.000, -71.800

Runoff from heavy rain and snowmelt caused flash flooding across Essex County VT. Numerous roads and culverts were washed out, including portions of route 102 in Lemington and Canaan. In Beecher Falls, several homes were flooded and the fire station was flooded by 6 feet of water.

Flood, Franklin

When
April 27, 2:30 AM EST to 5:00 PM EST
Where
Franklin County, Richford to 0.95 mi SE of Hectorville
Cause
Heavy Rain / Snow Melt
Property damage
$500,000
Reported by
Department of Highways
Coordinates
45.000, -72.670

Runoff from heavy rain and snowmelt caused flooding of the Missisquoi River and its tributaries. The Missisquoi River flooded portions of Route 105 between Sheldon and Berkshire. The Trout River, a tributary to the Missisquoi, flooded portions of Route 118 between Montgomery Center and East Berkshire, and a slope failure closed a portion of Route 118. Other local roads in Enosburg, Fairfax, Georgia, St. Albans, and Swanton were damaged by flood waters. The river gage on the Missisquoi River at East Berkshire exceeded its flood stage of 13 feet at 02:33 EST on April 27, and crested at 13.66 feet at 04:45 EST.

Flood, Windsor

When
April 27, 6:00 AM EST to 12:00 PM EST
Where
Windsor County, Sharon to 1.78 mi W of Sharon
Cause
Heavy Rain / Snow Melt
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
43.780, -72.450

Flood waters from heavy rain and snowmelt damaged White Brook Road in Sharon Vt.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2011Every state in 2011This day in weather historyWarnings in Vermont, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 301912, 301948, 312818, 297773, 301924, 301934, 302129, 301908, 302151, 302153.